Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Flagstaff, AZ

July 28, 2023Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2023, 6:00 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 6:00 PM MST (01:00 UTC)
Expired
Jul 28, 2023, 9:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 143 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGUS55 KFGZ 290100
FFWFGZ
AZC025-290400-
/O.NEW.KFGZ.FF.W.0013.230729T0100Z-230729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
600 PM MST Fri Jul 28 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Big Chino Wash in Yavapai County in west central Arizona...

* Until 900 PM MST.

* At 557 PM MST, Heavy rain that fell earlier today will flow down 
  Big Chino Wash toward Paulden this evening. Flows are not expected 
  to leave the banks, but several feet of water will likely move 
  through this wash and into the Verde River tonight.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Yavapai County

This includes the following creeks, washes and rivers...
  Pine Creek, Big Chino Wash, Quartz Lead Wash, Antelope Wash, 
  Partridge Creek, Williamson Valley Wash, Turkey Canyon, Mud Tank 
  Wash, Walnut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3521 11282 3493 11252 3489 11247 3486 11248
      3497 11290

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

NWS Flagstaff
2 follow-up statements
864 
WGUS75 KFGZ 290222
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
722 PM MST Fri Jul 28 2023

AZC025-290400-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-230729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
722 PM MST Fri Jul 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR BIG CHINO WASH IN YAVAPAI COUNTY...

At 717 PM MST, Doppler radar indicated light rain continuing over 
the Big Chino Wash drainage west of Paulden. Heavy rain that fell 
earlier today will flow down Big Chino Wash toward Paulden this 
evening. Flows are not expected to leave the banks, but several feet 
of water will likely move through this wash and into the Verde River 
tonight.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Yavapai County

This includes the following creeks, washes and rivers...
  Pine Creek, Partridge Creek, Quartz Lead Wash, Verde River, 
  Williamson Valley Wash, Antelope Wash, Turkey Canyon, Walnut 
  Creek, Mud Tank Wash and Big Chino Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3521 11282 3493 11252 3489 11247 3486 11248
      3497 11290

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJ
673 
WGUS75 KFGZ 290409
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
909 PM MST Fri Jul 28 2023

AZC025-290419-
/O.EXP.KFGZ.FF.W.0013.000000T0000Z-230729T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
909 PM MST Fri Jul 28 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR YAVAPAI COUNTY FOR THE BIG 
CHINO WASH...

The heavy rain has ended in the Big Chino Wash drainage. High water 
is still likely overnight down to Paulden, so please use caution in 
the area.

LAT...LON 3521 11282 3493 11252 3489 11247 3486 11248
      3497 11290

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:56 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 2:56 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
256 PM MST Fri Jul 28 2023

.SYNOPSIS...The monsoon looks to ramp up over the coming days with
increasing chances for afternoon and evening showers and
thunderstorms. Hot conditions will continue across the region
through the first half of the weekend before finally starting to
cool down as monsoon activity increases.

&&

.DISCUSSION...High pressure aloft remained centered over the
Arizona/New Mexico border during the afternoon. At the same time
an inverted trough was located over central Mexico. Over the
coming days these two features will interact leading to increasing
chances for showers and thunderstorms through at least Monday or
Tuesday.

For this afternoon and tonight...As expected, with a favorable
pattern in place, a large thunderstorm complex developed over
northwest Mexico Thursday night/Friday morning. The result has
been an ongoing surge of moisture into southern Arizona from the
Gulf of California. Yuma was carrying a 62 degree dew point with
southeast winds at 10 mph gusting to 20 mph during the afternoon.
Some of this moisture is sure to make it into portions of southern
Yavapai County by late this afternoon on the wings of our normal
southwest afternoon flow. The flow aloft today is more favorable
for storms that develop over the eastern Mogollon Rim and White
Mountains to move west to southwestward into the lower elevations.
Gusty outflow from this activity could collide with the Yavapai
County moisture for a better chance of severe thunderstorms and
flash flooding late this afternoon and into the evening.

For Saturday through Tuesday...The high pressure system looks to
shift northward toward the Four Corners then eastward toward
Oklahoma through this period with the Mexico inverted trough
moving closer to Arizona. The result will be a continued flow of
moisture into Arizona from over the Gulf of California with a
flow pattern aloft that favors more widespread and organized storm
activity. Storms during this period will likely move southward
off the Mogollon Rim into the low desert of central Arizona with a
heightened severe thunderstorm and flash flood threat.

Wednesday and beyond...Models show a stabilizing, capping
southwest flow developing across Arizona as the high center shifts
eastward with a downturn in monsoon activity expected.

&&

.AVIATION...For the 00Z TAF Package...Look for mainly VFR conditions
expected over the next 24 hours. Look for scattered showers and
thunderstorms through 03Z, mainly along/south of a KPGA-KINW-KRQE
line with isolated activity further north. Be on the lookout for
wind gusts of 35 to 45 knots in the vicinity of storms. Look for
another round of showers and thunderstorms on Saturday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Saturday and Sunday...Scattered afternoon and evening
showers and thunderstorms on Saturday will become numerous on Sunday
across northern Arizona with the best chances along and south of the
Mogollon Rim through the White Mountains. The primary threats will
be lightning, erratic outflow winds of 35 to 45 mph, and rainfall
rates of 0.50-1.00" per hour in any storms. Activity will gradually
subside each evening.

Monday through Wednesday...Scattered to numerous showers and
thunderstorms are forecast each afternoon. Outside of any outflow
winds, expect west-southwest winds 10 to 20 mph each afternoon.
Daytime temperatures cooling through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Sunday for AZZ006.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 28, 12:34 PM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1234 PM MST Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Hail             4 E Prescott Courthouse 34.55N 112.41W
07/28/2023  M0.88 inch       Yavapai            AZ   Public

            Nickel-size hail reported near the Prescott
            Gateway Mall.

&&

BAJ
Local storm report, Jul 28, 1:09 PM MST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
109 PM MST Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Hail             4 WSW Prescott Airport  34.62N 112.49W
07/28/2023  M0.75 inch       Yavapai            AZ   Public

            Penny-size hail reported 1 mile north of
            Pioneer Parkway at Williamson Valley Road.

&&

BAJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:26 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 28, 5:55 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 28, 7:02 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 28, 7:27 PM MSTSpecial Weather StatementFGZ33 min
Jul 29, 3:26 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Jul 29, 3:28 PM MSTSevere Thunderstorm WarningFGZYavapai32 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.